What is Opioid Withdrawal?
According to the NLM, opioid withdrawal “refers to the wide range of symptoms that occur after stopping or dramatically reducing [opioid] drugs after heavy and prolonged use (several weeks or more).” Opioid withdrawal is a common reaction to opioid use and is the result of physical dependence on an opioid drug. The symptoms are varied and usually have a rather reliable pattern that they fall into.
The NIDA states that “physical dependence occurs because of normal adaptations to chronic exposure to a drug.” It happens when a person has been taking the particular drug for a certain amount of time, and he or she begins to feel that the only way to feel normal is to take more of the drug. This occurs in all kinds of opioid use and is incredibly common.
Why Does Opioid Withdrawal Occur?
“Someone who is physically dependent on a medication will experience withdrawal symptoms when use of the drug is abruptly reduced or stopped” (NIDA). This means that a person who is dependent on opioids cannot completely stop taking a medication without experiencing these withdrawal symptoms. Even someone who tapers off use of the drug will likely experience some sort of withdrawal symptom.
The NLM states that, “when the person stops taking the drugs, the body needs time to recover, and withdrawal symptoms result.” They are a normal reaction to the absence of the drugs flowing through a dependent person’s system, not an allergic reaction or any other kind of issue.
Withdrawal symptoms caused by the lack of the drug in a dependent person’s system are thought to come mostly from changes caused in the locus ceruleus at the base of the brain. According to a study from the NCBI, “other brain areas in addition to the LC also contribute to the production of withdrawal symptoms, including the mesolimbic reward system.”
Is Opioid Withdrawal Dangerous?
For the most part, withdrawal from opioids is not life-threatening. However, a person should not take these symptoms lightly. The NIDA states that, for heroin abusers, “withdrawal can be very serious and the abuser will use the drug again to avoid the withdrawal symptoms.”
Opioid withdrawal symptoms are not easy to deal with. They are not comfortable and can be very intense and painful depending on the drug the person was dependent on. According to Harvard Medical School, “short-acting opiates tend to produce more intense but briefer symptoms.” For example, heroin’s symptoms last from four to six hours and “the withdrawal reaction lasts a week.” Longer-acting opioids may not have incredibly intense symptoms, but they may last longer depending on the person and his or her dependence on the drug.
While opioid withdrawal does not usually result in symptom-related death, going through it alone could be dangerous or very difficult. Many people relapse when attempting to withdrawal from opioids because of the pain. It is important, even if you do not check into a detox clinic, that you don’t go through the process completely alone.
Symptoms of Opioid Withdrawal
The NIDA Teen states that the “cold flashes with goosebumps” that occur in the early stage of opioid withdrawal are the symptoms that popularized the phrase “cold turkey” in regards to withdrawal. When someone goes cold turkey, it means that he or she completely discontinues use of a certain substance without tapering it off slowly.
Whether you taper off of opioids or stop taking them altogether, you will experience some withdrawal symptoms. The former is just usually less intense and safer. The NLM breaks opioid withdrawal symptoms into two categories: early symptoms and late symptoms.
Early symptoms of opioid withdrawal include:
- Tearing of the eyes
- Aches and pains in bones, joints, and muscles
- Runny nose
Restlessness and “involuntary leg movements” are also part of this stage of withdrawal (NIDA Teen). During this stage, it can get very painful and uncomfortable for the individual. The person will feel as if he or she has the flu. The early stage usually lasts for a few days and then fades into the late stage symptoms.
Late stage symptoms of opioid withdrawal include:
- “Abdominal cramping” (NLM)
- Dilation of pupils
This stage is somewhat less painful, although the individual will still be experiencing plenty of discomfort. Late stage opioid withdrawal is often difficult to gage, as many people try to go back to their daily lives too fast after the the diarrhea and vomiting have stopped. In most instances, people need a full week or more to recover from opioid withdrawal symptoms.
Who Experiences Opioid Withdrawal?
Anyone who is dependent on opioid drugs and begins to discontinue use of them will likely experience some sort of withdrawal. Often, people are weaned off of the drug slowly in order to lessen the intensity of the withdrawal symptoms. Others, those who are severely addicted to opioids, may choose to be put on methadone or another opioid addiction medication, and its use will stave off withdrawal symptoms. For the most part, any time you reduce your use of opioids, you will experience some kind of withdrawal.
Opioid abusers and addicts often experience opioid withdrawal, but it is not uncommon for someone to experience these withdrawal symptoms after taking the drug as his or her doctor orders. Opioids have a tendency to create dependence after someone uses them for a while and, many times, people do not even realize they are addicted to opioids. As stated by the NLM, “they think they have the flu, and because they don’t know that opiates would fix the problem, they don’t crave the drugs.”
How is Opioid Withdrawal Treated?
Opioid withdrawal is treated by tapering off the drug slowly so that the person does not experience severe symptoms. This can be done:
- At a detox clinic
- At a rehab clinic
- With the help of your doctor
- At home
Make sure that if you decide to go through opioid withdrawal at home that you do not do so completely alone. Opioid withdrawal can be painful and many people will go back to taking the drug just to avoid the symptoms.